Alert archive / Nebraska / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 119, NWS Omaha, NE

June 4, 2002Cuming County, Nebraska

NWS Omaha, NE issued this severe thunderstorm warning at Jun 4, 2002, 3:33 AM CDT for Cuming County, Nebraska. It was in force for 27 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 4, 2002, 3:33 AM CDT (08:33 UTC)
Expired
Jun 4, 2002, 4:00 AM CDT
In force
27 min
Issued by
NWS Omaha, NE
Area
Counties, with a storm outline in the text

County Cuming County, NE

The radar

The Omaha radar (KOAX), 73 km from the middle of the area, began a volume at 08:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 4, 3:45 AM CDTHail 0.75Beemer, NE

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 8.6 hours before the alert went out and 73 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2002-06-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 227 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2002-06-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 131 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
227 J/kg
Mixed-layer CIN
-585 J/kg
Mixed-layer LCL
889 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
131 m²/s²
0-3 km storm-relative helicity
282 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

900 
WUUS53 KOAX 040833
SVROMA
NEC039-040900-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE OMAHA NE
333 AM CDT TUE JUN 4 2002

THE NATIONAL WEATHER SERVICE IN OMAHA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CUMING COUNTY IN NORTHEAST NEBRASKA

* UNTIL 400 AM CDT

* AT 330 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 13 MILES SOUTHWEST OF BEEMER...OR ABOUT 30
  MILES SOUTHEAST OF NORFOLK...MOVING NORTHEAST AT 50 MPH.

* SOME LOCATIONS AFFECTED...
  WEST POINT 
  WISNER
  BEEMER

IF YOU ARE IN THE WARNED AREA...PREPARE FOR DAMAGING WINDS...LARGE 
HAIL...HEAVY RAIN AND DANGEROUS LIGHTNING. GET INTO A REINFORCED 
BUILDING. STAY AWAY FROM WINDOWS AND GLASS DOORS.

LAT...LON 4180 9709 4166 9693 4187 9653 4211 9684

MILLER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 3, 3:15 PM CDT, 12 hours 18 minutes earlier.

Area forecast discussion, Jun 3, 3:15 PM CDT, 12 hours 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
315 PM CDT MON JUN 3 2002

FORECAST CHALLENGES ARE CONVECTION THROUGH TUESDAY...AND
TEMPERATURES IN GENERAL.

CURRENTLY...A COLD FRONT IS PRESSING SLOWLY THROUGH SE NEB AND SW
IOWA WITH ABUNDANT LOW LEVEL MOISTURE IN THE FRONTAL ZONE...BUT A
FIRM CAP OF WARM DRY AIR ALOFT AS SHOWN ON MORNING SOUNDINGS.
THIS HAS FIRMLY SUPPRESSED CONVECTION.

IN THE SHORT TERM...EXPECT LITTLE ACTIVITY THIS EVE...BUT A GOOD CHC
FOR THUNDERSTORMS LATER TONIGHT.  EXPECT MCS TO DEVELOP FROM CURRENT
CONVECTIVE AREA IN CO AND WY...THEN MOVE EAST OVERNIGHT ALONG WITH
EJECTING SHORT WAVE.  WILL MENTION A CHANCE OF HEAVY RAIN IN THE
SOUTHERN ZONES LATER TONIGHT.  BELIEVE THE SITUATION FALLS SHORT OF
A FLASH FLOOD WATCH BECAUSE OF RESIDUAL EFFECT OF ERODING WARM MID
LEVEL CAP...AND A LLJ ORIENTED AT A MODERATE ANGLE TO THE FRONT
RESULTING IN RECDUCED LIFT.

RAIN WILL LIKELY LINGER WELL INTO TUESDAY ESPECIALLY IN THE SOUTH
AS EJECTING SHORT WAVE ENCOURAGES POST FRONTAL CONVECTION.  AS
FRONTAL ZONE CONTINUES TO SINK SOUTH AND THE WAVE MOVES ON...
SKIES SHOULD CLEAR OUT TUE NIGHT.  COOL TEMPS WILL PREVAIL TUE
AND WED.

RETURN FLOW BEGINS ON THURSDAY...AND TEMPS SHOULD RISE FAIRLY RAPIDLY
FRIDAY INTO SATURDAY.  INTRODUCED A SLIGHT CHC OF THUNDERSTORMS AS
RETURN FLOW BEGINS TO INTENSIFY FRIDAY NIGHT.  IF MODELS ARE HALFWAY
RIGHT...THE MAIN PRECIP EVENT WILL BE TIMED BETWEEN SATURDAY NIGHT
AND SUNDAY NIGHT.  IT STILL SEEMS LIKELY THAT AT LEAST ONE PREFRONTAL
DAY WOULD SEE HIGHS IN THE LOWER 90S...BUT IT IS TOUGH TO PICK WHICH
DAY GIVEN UNCERTAINTIES IN THE TIMING OF VARIOUS MODELS.  FOR
NOW...WENT MID TO UPPER 80S FRIDAY AND SATURDAY WITH A MILD NIGHT
SANDWICHED IN BETWEEN.  ACCEPTED COOLING TREND LATER NEXT WEEKEND
INTO EARLY NEXT WEEK.  POPS ON MONDAY ARE LOWER THAN SUNDAY ASSUMING
THAT WAVE IN NORTHERN BRANCH MOVES THROUGH.

250 AM CDT MON JUN 3 2002

FORECAST CHALLENGE TODAY IS TEMPERATURES AND TSTMS...THEN FOCUS
TURNS TO RAIN EVENT IN NEAR TERM.

.SYNOPSIS...SFC FRONT IS NOW EXTENING FROM SFC LO CENTERED IN ERN CO
THROUGH S CNTRL NEB THEN HEADS N-NEWD TO NORFOLK AND SIOUX CITY.
TIGHT GRADIENT ALONG THIS FEATURE HAVE ALLOWED WINDS TO PICK UP AND
GUST ACROSS SOME SITES OVER THE CWA.  REGIONAL RADARS INDICATE A
BAND OF CONVECTION JUST TO OUR WEST...MAINLY ALONG POOLED MOISTURE
AXIS/850MB FRONT.  WL HAVE TO WATCH FOR FURTHER DEVELOPMENT AND ANY
EWD PROPAGATION. MAY BE TOUGH TO OVERCOME MID LEVEL CAPPING.

.FORECAST...WIDE RANGE OF TEMPS FM N TO S TODAY WITH FRONTAL
BOUNDARY EXPECTED TO BE THROUGH SERN NEB BY EARLY EVENING. WL CONT
W/ MID 70S N TO AROUND 90 S. SKY COVER WL IMPACT THIS BUT IF SUN
DOES BREAK OUT OVR SRN ZONES...LOWER 90S WL BE MET.  THINGS
DESTABALIZE MORE ALONG FRONT LATER THIS AFTERNOON AS IT MOVES INTO
SRN NEB...BUT ACTIVITY WL MOST LIKELY BE HELD UP BY MID LEVEL CAP
EARLY.  HOWEVER...WITH SHORTWAVE EJECTING OUT EARLY THIS EVENING AND
PERSISTENT LOW LEVEL SRLY FLOW OVR BOUNDARY...SCATTERED TSTMS A GOOD
POSSIBILITY.

ATTENTION THEN TURNS TO POSSSIBLE HEAVY PRECIP EVENT EARLY TUE. SFC
LOW TRACKS SEWD W/ APPENDING BOUNDARY EXTENDING NEWD INTO SERN
NEB/NERN KS AS ANOTHER STRONG SHORTWAVE KICKS OUT OF SWRLY FLOW.
700MB OMEGA FIELDS QUITE IMPRESSIVE OVER SRN ZONES.  700 MB
DEWPOINTS VARY FROM AROUND 5-7 DEG C.  MESOETA HAS PROGGED AS HIGH
AS 8 DEG OVER EXTREME SWRN ZONES AND RESULTANT HIGHEST QPF VALUES.
WL HAVE TO SEE WHAT NEXT MODEL RUNS BRING TO NAIL DOWN EXACT AREA AS
MODELS HAVE BEEN VARIED.  OF NOTE...JEFFERSON CNTY HAD 4 OF RAIN
LAST WEEK.  LOOKS LIKE PRECIP WL LINGER A BIT LONGER INTO TUESDAY SO
HAVE GONE UP TO LIKELY POPS FOR MAINLY THE MID MORNING HOURS.

PRECIP SHOULD EXIT SRN ZONES EARLY TUE AFTERNOON AND WEAK RIDGING
TAKES OVER.  THIS FLATTENS OUT IN LATER PERIODS AS UPPER LO OVR SRN
CANADA DEVELOPS AND SLIDES A TROF THRU DURING WEEKEND.  NO MAJOR
CHANGES TO EXTENDED.

GRIFFIS

IF YOU HAVE COMMENTS ON THE NEW FORECAST DISCUSSION FORMAT...PLEASE
E-MAIL THEM TO W-OAX.WEBMASTER@NOAA.GOV OR CALL DAVE THEOPHILUS AT
402-359-5166.

.OMA...NONE.
POLLACK

The office that day

Everything else NWS Omaha, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 4, 4:02 AM CDTSevere Thunderstorm WarningOAXBurt, Thurston28 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.